Ohio, 2016

Heavy Snow in Ohio, February 15 to 16, 2016

February 15 to 16, 2016 · NWS CLE · 4 events in 4 counties and zones

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to northeastern Ohio. The snow spread into southern Mahoning County during the early evening hours and by midnight had reached Ashtabula County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to northeastern Ohio. The snow spread into southern Mahoning County during the early evening hours and by midnight had reached Ashtabula County. The snow intensified overnight as the low approached Pittsburgh with wet heavy snow falling over the eastern end of Ohio. Visibilities from late evening on the 15th through daybreak on the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east during the late morning hours. More than six inches of snow fell east of a line from Portage County to central Ashtabula County. The highest totals were over eastern Mahoning County where 12 inches of snow was reported at Struthers and 10.5 inches reported at Poland. Other peak totals included 8 inches at Diamond in Portage County, 8.5 inches at Warren in Trumbull County with 8 inches at Dorset in Ashtabula County. Officially, 7.5 inches of snow was measured at the Youngstown-Warren Regional Airport in Trumbull Airport. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 15, 3:38 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 15, 3:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
338 PM EST MON FEB 15 2016

.SYNOPSIS...
LOW PRESSURE ACROSS THE DEEP SOUTH WILL TRACK ACROSS
THE UPPER OHIO VALLEY OVERNIGHT...THEN TRACK INTO NEW ENGLAND BY
TUESDAY EVENING.  A CLIPPER SYSTEM WILL MOVE ACROSS THE NORTHERN
LAKES WEDNESDAY DRAGGING A WEAK FRONT ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LOW PRESSURE CURRENTLY CENTRAL ALABAMA WITH HEIGHT FALLS CENTERED
OVER NORTH CAROLINA. MODELS TRACK THE LOW ACROSS WESTERN NORTH
CAROLINA BY 06Z AND INTO EASTERN WV BY DAYBREAK TUESDAY. JUDGING
FROM THE 18Z 6 HOURS QPF...BOTH THE NAM AND GFS HAS THE HIGHEST
QPF TOO FAR NORTH INTO THE COLDER AIR. LEANED TOWARD THE ECMWF
FOR THE QPF FORECAST.

HEAVIEST SNOWS LATE TONIGHT AS LOW TRACKS ACROSS WV. LOW WILL BE
AIDED BY LIFT FROM 120 KNOT 300 MB JET. TRACK OF THE HEAVIEST SNOW
JUST A LITTLE FURTHER TO THE WEST THIS RUN. THAT SAID UPGRADED TRUMBULL
AND MAHONING COUNTIES TO A WARNING...AND EXPANDED THE ADVISORY
AREA. REMOVED MENTION OF MIXED PRECIP. A LITTLE MIXED PRECIP IS
POSSIBLE ACROSS THE EXTREME SE...BUT MODELS KEEP THE MIXED PRECIP
JUST SE OF THE FORECAST AREA FOR NOW.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SNOW WILL QUICKLY TAPER OFF FROM THE WEST TUESDAY AS THE LOW
QUICKLY TRACKS INTO UPSTATE NEW YORK TOMORROW MORNING. ON
WEDNESDAY A CLIPPER SYSTEM MOVES ACROSS THE NORTHERN LAKES
DRAGGING A WEAK FRONT ACROSS THE AREA. THINK MOST LOCATIONS WILL
GET A DUSTING UP TO AN INCH OF NEW SNOW. HIGH PRESSURE FINALLY
BUILDS IN WEDNESDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WARM AIR WILL BE SURGING INTO THE REGION ON FRIDAY AS LOW PRESSURE
DEEPENS OVER THE WESTERN GREAT LAKES. THERE MAY BE A FEW SHOWERS
WITH THE WARM FRONT IN THE MORNING NEAR LAKE ERIE. OCCLUDED FRONT
WILL MOVE ACROSS THE REGION ON FRIDAY WITH SCATTERED SHOWERS
ANTICIPATED. IT WILL BE BREEZY ON FRIDAY WITH HIGHS RANGING FROM THE
MID 40S TO MID 50S. COOLER ON SATURDAY WITH SOME LINGERING SHOWERS
ACROSS NE OHIO AND NW PA. SUNDAY LOOKS TO BE DRY BUT THERE IS STILL
AN UPPER LEVEL TROUGH OVER THE AREA SO CLOUD COVER WILL STILL LIMIT
ANY WARMING. HIGHS WILL REMAIN ABOVE AVERAGE ON SUNDAY. A PIECE OF
JET ENERGY WILL CROSS THE AREA SUNDAY NIGH INTO MONDAY WITH CHANCES
FOR RAIN OR SNOW.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MORNING FREEZING DRIZZLE HAS ENDED AS SOME MIDDLE AND HIGH LEVEL
CLOUDS MOVE OVERHEAD TO PROVIDE ICE NUCLEI TO CHANGE ANY REMAINING
PRECIPITATION OVER TO SNOW.

LOW PRESSURE WILL MOVE UP THE SPINE OF THE APPALACHIANS TONIGHT
WITH SNOW INCREASING FROM SOUTHWEST TO NORTHEAST THROUGH THE LATE
EVENING. HEAVIEST SNOW LOOKS TO BE NEAR THE OH/PA BORDER. ALL
LOCATIONS SHOULD BE IFR THIS EVENING THROUGH THE OVERNIGHT. HAVE
KEPT THE SNOW MAINLY NEAR AND EAST OF A KMFD TO KCLE LINE.

OUTLOOK...NON VFR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER ROUND
OF SNOW. NON VFR LINGERS ACROSS FAR NE OH/NW PA THROUGH WEDNESDAY
NIGHT. NON VFR CONDITIONS RETURN LATE FRIDAY.

&&

.MARINE...
LOW PRESSURE WILL MOVE UP THE SPINE OF THE APPALACHIANS TONIGHT
WITH VARIABLE WINDS THROUGH THE NIGHT. WINDS WILL SWING AROUND TO
THE NORTH BY SUNRISE OVERNIGHT AND INCREASE TO 10 TO 15 KNOTS.
HIGH PRESSURE WILL BRIEFLY RIDGE ONTO THE LAKE TUESDAY NIGHT WITH
WINDS BECOMING SOUTHWEST BY SUNRISE ON WEDNESDAY. A CLIPPER WILL
MOVE ACROSS ONTARIO ON WEDNESDAY WITH WESTERLY WINDS BECOMING
NORTH IN THE WAKE OF COLD FRONT DURING THE AFTERNOON. HIGH
PRESSURE WILL THEN DRIFT ACROSS LAKE ERIE WEDNESDAY NIGHT INTO
THURSDAY WITH LIGHT WINDS. LOW PRESSURE WILL DEEPEN OVER THE
WESTERN GREAT LAKES ON FRIDAY WITH SOUTHERLY WINDS INCREASING ON
FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST
     TUESDAY FOR OHZ013-014-021-022-031-032-038-089.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 PM EST
     TUESDAY FOR OHZ023-033.
PA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST
     TUESDAY FOR PAZ001.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 PM EST
     TUESDAY FOR PAZ002-003.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Feb 15, 7:47 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
747 AM EST MON FEB 15 2016

PAZ002-003-161300-
SOUTHERN ERIE-CRAWFORD PA-
747 AM EST MON FEB 15 2016

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-023-033-089-PAZ001-161300-
ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
747 AM EST MON FEB 15 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

PATCHY FREEZING DRIZZLE WILL ALSO BE POSSIBLE THIS MORNING AND
COULD LEAD TO SLICK CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>013-017>022-027>032-036>038-047-161300-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
747 AM EST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FREEZING DRIZZLE IS POSSIBLE THIS MORNING AND COULD LEAD TO
SLICK CONDITIONS.

LIGHT SNOW IS EXPECTED TONIGHT FOR AREAS GENERALLY ALONG AND EAST
OF INTERSTATE 71. CHECK THE LATEST FORECAST FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-161300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
747 AM EST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Mahoning

When
February 15, 4:00 PM EST to February 16, 11:00 AM EST
Where
Mahoning forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to northeastern Ohio. The snow spread into southern Mahoning County during the early evening and by midnight had reached Ashtabula County. The snow intensified overnight as the low approached Pittsburgh with a heavy wet snow falling in an arc from Canton to Youngstown and continuing into northwest Pennsylvania. Visibilities from late evening on the 15th through daybreak on the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east during the late morning hours. More than six inches of snow fell east of a line from Portage County to central Ashtabula County. The highest totals were over eastern Mahoning where 12 inches of snow was reported at Struthers and 10.5 inches reported at Poland. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

Heavy Snow, Portage

When
February 15, 5:00 PM EST to February 16, 9:00 AM EST
Where
Portage forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to northeastern Ohio. The snow spread into southern Mahoning County during the early evening and by midnight had reached Ashtabula County. The snow intensified overnight as the low approached Pittsburgh with a heavy wet snow falling in an arc from Canton to Youngstown and continuing into northwest Pennsylvania. Visibilities from late evening on the 15th through daybreak on the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east during the late morning hours. More than six inches of snow fell east of a line from Portage County to central Ashtabula County. The peak total in the county was 8 inches at Diamond. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

Heavy Snow, Trumbull

When
February 15, 5:00 PM EST to February 16, 11:00 AM EST
Where
Trumbull forecast zone
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to northeastern Ohio. The snow spread into southern Mahoning County during the early evening and by midnight had reached Ashtabula County. The snow intensified overnight as the low approached Pittsburgh with a heavy wet snow falling in an arc from Canton to Youngstown and continuing into northwest Pennsylvania. Visibilities from late evening on the 15th through daybreak on the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east during the late morning hours. More than six inches of snow fell east of a line from Portage County to central Ashtabula County. The peak total in the county was 8.5 inches with 7.5 inches measured at the Youngstown-Warren Regional Airport. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

Heavy Snow, Ashtabula

When
February 15, 9:00 PM EST to February 16, 11:00 AM EST
Where
Ashtabula forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to northeastern Ohio. The snow spread into southern Mahoning County during the early evening and by midnight had reached Ashtabula County. The snow intensified overnight as the low approached Pittsburgh with a heavy wet snow falling in an arc from Canton to Youngstown and continuing into northwest Pennsylvania. Visibilities from late evening on the 15th through daybreak on the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east during the late morning hours. More than six inches of snow fell east of a line from Portage County to central Ashtabula County. The peak total in the county was 8 inches at Dorset. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621667, 621668, 621670, 621671.